Nebraska, 2006

Hail in Nebraska, April 6, 2006

April 6, 2006 · NWS LBF · 12 events in 6 counties and zones

12 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 6, 1:30 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Apr 6, 1:30 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
230 PM CDT THU APR 6 2006

THE FORECAST FOR THIS CYCLE FOCUSES ON SEVERAL PARAMETERS TONIGHT
THROUGH FRIDAY. DISPOSITION OF THE HIGH WIND WATCH AND WARNING IS A
PRIORITY ALONG WITH THE COVERAGE...TYPE AND CHARACTER OF
PRECIPITATION.

.NEAR TERM...
    STRONG COLD ADVECTION IN THE LOWER 100MB OF THE TROPOSPHERE WILL
ALLOW FOR THE 45-55KT WIND AT 800MB TO MIX DOWN TO THE SURFACE...
ESPECIALLY IN THE WESTERN HALF OF THE STATE. KNOCKING OFF SOME FOR
FRICTION...WE ARE STILL CONSIDERING HIGH END ADVISORY CRITERIA IN
THE CENTRAL AND NORTH CENTRAL ZONES TO LOW END WARNING CRITERIA IN
THE WEST AND SOUTHWEST.
    TURNING ATTENTION TO PRECIPITATION...THE STORM SYSTEM CROSSING
NEBRASKA IS LIKELY TO PRODUCE THUNDERSTORMS INITIALLY WITH ELEVATED
CONVECTION IN THE WRAPAROUND OVER NORTHERN AND WESTERN NEBRASKA
UNTIL ABOUT 06Z WHEN IT STRATIFIES. BECAUSE 850-700MB THICKNESS IS
AT OR BELOW 1545M AT 12Z...SNOW WILL PROBABLY MIX WITH THE RAIN IN
THE WEST UNTIL EARLY FRIDAY AFTERNOON. THEN...THE PRECIPITATION IS
EXPECTED TO TAPER OFF FROM THE NORTH.
    A QUIET PERIOD IS THEN EXPECTED SATURDAY AND SUNDAY WITH WARMER
TEMPERATURES AS AN UPPER RIDGE MOVES OVER THE PLAINS.
&&

.EXTENDED...
    RETURN FLOW BEGINNING SUNDAY WILL BRING GULF MOISTURE UP INTO
CENTRAL AND WESTERN NEBRASKA AHEAD OF ANOTHER FRONT/STORM SYSTEM.
THE FRONT IS EXPECTED TO CROSS NEBRASKA MONDAY NIGHT AND TUESDAY.
CONVERGENCE WITH THE SYSTEM AND ELEVATED FRONTOGENESIS WILL GENERATE
ENOUGH LIFT FOR PRECIPITATION TO DEVELOP. THE 800MB BASED LIFTED
INDICES INDICATE INSTABILITY...SO THE CHARACTER OF THE PRECIPITATION
WILL BE CONVECTIVE. THUS WE ARE PUTTING IN A CHANCE FOR
THUNDERSTORMS MONDAY NIGHT AND TUESDAY ENDING TUESDAY NIGHT. THEN IT
APPEARS THAT THE NEXT CHANCE IS LATE THURSDAY OR FRIDAY WITH ANOTHER
SYSTEM. FOR THE TIME BEING...WE WILL GO WITH A TOKEN MENTION OF A
SLIGHT CHANCE IN NORTH CENTRAL NEBRASKA THURSDAY AFTERNOON AND
EVENING.
&&

.SYNOPSIS...
    AT 19Z...6.7U IMAGERY SHOWED A MATURE CYCLONE OVER THE
YELLOWSTONE PARK REGION. THE COMPOSITE RADAR IMAGE SHOWED
THUNDERSTORMS ACROSS THE MIDDLE OF SOUTH DAKOTA AND IN CENTRAL
KANSAS. CONVECTIVE DEVELOPMENT WAS ALSO INDICATED IN SOUTHWEST
NEBRASKA IN THE AREA OF ELEVATED FRONTOGENESIS INDICATED BY 6.7U
IMAGERY. ANALYSIS OF THE 19Z MSL DATA SHOWED A 988MB LOW PRESSURE
CENTER IN NORTHWEST KANSAS NEAR HILL CITY AND ANOTHER 989MB CENTER
IN CENTRAL NEBRASKA SOUTHEAST OF KEARNEY. A COLD FRONT WAS STRETCHED
FROM THE KANSAS LOW INTO THE OKLAHOMA PANHANDLE WEST OF GAGE. THE
DRY LINE RUNNING FROM EAST OF HAYES AND GREAT BEND KANSAS TO JUST
WEST OF WICHITA.
&&

LBF WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING 07/06Z-08/00Z...NEZ004-094-022>024-035/036-056>059
                                  -069>071
WIND ADVISORY 07/06Z-08/00Z...NEZ005>010-025>029-037-038
&&

SPRINGER
Hazardous weather outlook, Apr 6, 2:37 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
337 PM CDT THU APR 6 2006

NEZ004>010-022>029-035>038-056>059-069>071-094-071200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
337 PM CDT THU APR 6 2006 /237 PM MDT THU APR 6 2006/

...HIGH WIND WARNING THROUGH FRIDAY WEST OF A NORTH PLATTE TO
VALENTINE LINE AND WIND AVISORY EAST THROUGH FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS A LARGE PART OF
THE OUTLOOK AREA THROUGH MIDNIGHT. SOME OF THESE STORM MAY CONTAIN
LARGE HAIL AND DAMAGING WIND GUSTS...ESPECIALLY EAST OF HIGHWAY
83. THE THUNDERSTORM THREAT WILL DECREASE AFTER MIDNIGHT HOWEVER
NORTH WINDS ARE EXPECTED TO INCREASE TO 25 TO 40 MPH. GUSTS OVER
50 MPH WILL ALSO BE POSSIBLE WEST OF A VALENTINE TO NORTH PLATTE
LINE. THE RAINFALL MAY MIX WITH OR CHANCE TO SNOW OVER WESTERN
PORTIONS OF THE AREA...MAINLY WEST OF HIGHWAY 61 AND WHEN COMBINED
WITH THE STRONG WINDS...PRODUCE AREAS OF LIMITED VISIBILITIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NORTH TO NORTHEAST WINDS WILL REMAIN IN THE 25 TO 40 MPH RANGE
THROUGH MUCH OF THE DAY ON FRIDAY...AND CONTAIN GUSTS UP TO 50 MPH
EAST OF A VALENTINE TO NORTH PLATTE LINE. SNOW MAY COMBINE WITH
THE WIND TO LIMIT VISIBILITIES THROUGH THE MORNING HOURS...HOWEVER
THE WET WEATHER IS EXPECTED TO LIMIT BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS AREAS ALONG
AND EAST OF HIGHWAY 83.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The North Platte radar (KLNX), 21 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Thomas

When
April 6, 3:10 PM CST
Where
Thomas County, 6 mi S of Seneca
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.967, -100.833

Hail, Cherry

When
April 6, 3:50 PM CST to 4:00 PM CST
Where
Cherry County, 30 mi S of Wood Lake
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.200, -100.233

Hail, Thomas

When
April 6, 4:11 PM CST
Where
Thomas County, 8 mi S of Thedford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
41.867, -100.583

Hail, Cherry

When
April 6, 3:20 PM MST
Where
Cherry County, 12 mi SW of Brownlee
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.167, -100.783

Hail, Custer

When
April 6, 4:29 PM CST
Where
Custer County, 2 mi E of Arnold
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.433, -100.167

Hail, Rock

When
April 6, 4:30 PM CST
Where
Rock County, 13 mi NE of Rose
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.333, -99.283

Hail, Rock

When
April 6, 4:40 PM CST
Where
Rock County, 12 mi ENE of Rose
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.267, -99.250

Hail, Blaine

When
April 6, 5:05 PM CST
Where
Blaine County, 1 mi SE of Dunning
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.800, -100.100

Hail, Rock

When
April 6, 5:30 PM CST to 5:45 PM CST
Where
Rock County, 6 mi S of Newport
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.517, -99.333

Hail accumulated to one to two inches on the ground.

Hail, Blaine

When
April 6, 5:37 PM CST
Where
Blaine County, 12 mi NE of Dunning
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.933, -99.950

Hail, Holt

When
April 6, 5:37 PM CST
Where
Holt County, 6 mi NNE of Stuart
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.683, -99.083

Hail, Holt

When
April 6, 6:25 PM CST
Where
Holt County, 9 mi N of O Neill
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
42.567, -98.650

Penny to dime size hail covered the ground near Highway 281 north of O'Neill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498516, 5498518, 5498519, 5498517, 5498520, 5498521, 5498522, 5498523, 5498524, 5498525, 5498526, 5498527.